Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 63, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 10:34 AM CDT for Saline County, Kansas. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 10:34 AM CDT (15:34 UTC)
- Expired
- Jul 4, 2019, 6:30 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Saline County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:26 PM CDT | FLASH FLOOD | Gypsum, KS | EMERGENCY MANAGEMENT CONTINUES TO CONDUCT WATER RESCUES ACROSS THE NORTHEAST PORTION OF GYPSUM, LIKELY DUE TO FLOODING ALONG THE GYPSUM CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 232 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748
WGUS53 KICT 041534
FFWICT
KSC169-041930-
/O.NEW.KICT.FF.W.0063.190704T1534Z-190704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1034 AM CDT Thu Jul 4 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Eastern Saline County in central Kansas...
* Until 230 PM CDT.
* At 1032 AM CDT, emergency management reported ongoing flash
flooding across the eastern part of Saline County with numerous
water rescues in progress. Do not drive across water covered
roads! Turn around don't drown!
* Some locations that will experience flooding include...
Gypsum, New Cambria and Kipp.
This includes Interstate 70 between Mile Markers 256 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9757 3896 9756 3896 9738
$$
LAWSON3 follow-up statements
202
WGUS73 KICT 041708
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1208 PM CDT Thu Jul 4 2019
KSC169-041930-
/O.CON.KICT.FF.W.0063.000000T0000Z-190704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline KS-
1208 PM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
EASTERN SALINE COUNTY...
At 1207 PM CDT, emergency management continues to report flooding
occurring across the eastern part of Saline county.
Some locations that will experience flooding include...
Gypsum, New Cambria and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9757 3896 9756 3896 9738
$$
LAWSON642
WGUS53 KICT 041922
FFWICT
KSC169-042330-
/O.EXT.KICT.FF.W.0063.000000T0000Z-190704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
222 PM CDT Thu Jul 4 2019
The National Weather Service in Wichita has extended the
* Flash Flood Warning for...
Eastern Saline County in central Kansas...
* Until 630 PM CDT.
* At 220 PM CDT, emergency management reported flash flooding
continuing across eastern Saline county with water rescues still
being done near Gypsum.
* Some locations that will experience flooding include...
Gypsum, New Cambria and Kipp.
This includes Interstate 70 between Mile Markers 256 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9757 3896 9756 3896 9738
$$
LAWSON580
WGUS73 KICT 042323
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 4 2019
KSC169-042330-
/O.EXP.KICT.FF.W.0063.000000T0000Z-190704T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline KS-
623 PM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING FOR EASTERN SALINE COUNTY WILL EXPIRE AT
630 PM CDT...
The heavy rain has ended. Flooding is still occurring and will be
covered by county and river flood warnings that are in effect
through Friday. Please continue to heed any road closures and check
the county and river flood warnings for more information.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9757 3896 9756 3896 9738
$$
PEARCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:49 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 6:49 AM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 649 AM CDT Thu Jul 4 2019 .SHORT TERM...(Today through Friday night) Issued at 404 AM CDT Thu Jul 4 2019 Overnight convection is expected to linger through much of the morning in portions of east central to southeast KS. Some hi-res CAMS suggest this convection persists into the afternoon in far southeast Kansas. The rest of the CWA should have a period of dry weather for the daytime hours today and into the first part of the evening. Can't rule out a stray shower/storm given portions of the CWA will be weakly capped through the daylight hours. Cooled temps slightly tomorrow across southeast Kansas due to expected increased cloud cover from lingering convection. Expect temps in the upper 80s to low 90s. There remains to be some uncertainties in timing of convection tonight. Convection should slowly develop along a gradient of strong moisture advection and developing 850mb LLJ this evening. Initial thoughts is this convection should wait until late evening closer to 06z, to get in 4th of July festivities, however there is some support for an earlier start. At least the NAM indicates a PV wave moving approaching the CWA near central KS as early as 03z which may help support earlier initiation, and a few CAMS members have convection near central KS by 03z. Localized flooding will again be possible with training/or slow moving storms given PW's of 1.75-2 inches across the area. Not much change from the previous forecast for Friday convection. Timing and extent remains uncertain and will depend how the Thursday night convection materializes. A sfc low progged just the west of the CWA and sfc front expected to set up somewhere near central KS will be the focus for convection on Friday should the environment not be worked over from the previous night. .LONG TERM...(Saturday through Wednesday) Issued at 404 AM CDT Thu Jul 4 2019 A similar nocturnal convection pattern seems to be set up through the extended. A weak ridge will remain over the area with embedded subtle troughs with a meandering sfc boundary in the area that will continue to support pops in the forecast through the extended. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu Jul 4 2019 A large slow moving overnight MCS was impacting much of central and eastern Kansas early this morning. Pockets of MVFR/IFR can be expected, especially under the heavier bursts of rain. Eventually VFR is anticipated from west to east as the slow moving MCS departs the area. MVFR may linger into the afternoon hours at KCNU, although the primary impacts could remain just north of the terminal. Other storms may redevelop tonight across central and south central KS, with another round of heavy rain and MVFR/IFR cigs after 05-07Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 73 93 72 / 30 30 20 30 Hutchinson 90 72 93 71 / 30 30 20 30 Newton 88 73 91 71 / 50 30 20 30 ElDorado 85 73 90 72 / 70 30 20 20 Winfield-KWLD 87 73 92 73 / 30 20 10 30 Russell 94 71 93 69 / 10 20 30 40 Great Bend 93 71 94 69 / 10 10 30 40 Salina 91 73 92 71 / 30 30 30 40 McPherson 89 72 92 70 / 30 30 30 30 Coffeyville 87 73 90 73 / 30 20 10 20 Chanute 86 72 90 72 / 60 20 10 20 Iola 85 72 90 72 / 70 20 20 20 Parsons-KPPF 86 73 90 73 / 40 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...MWM
Hazardous weather outlook, Jul 4, 4:45 AM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 445 AM CDT Thu Jul 4 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 AM CDT Thu Jul 4 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Ongoing storms across the area are producing heavy rainfall and localized flash flooding. Flash Flood warnings are in place, see local warnings for updates. The Smoky Hill River Near Mentor is in minor flood stage. See latest River Flood Warning for details. An isolated storm or two are possible today although best chances expected tonight. Storms may be strong to marginally severe. Localized flooding will be likely with slow moving storms. Heat indices near 100 degrees are possible across portions of central KS today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several chances for storms throughout the period. Some storms may be strong to marginally severe. Heat indices near 100 degrees will be possible each day throughout the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 4, 7:27 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY RAIN 8 ENE GYPSUM 38.75N 97.29W
07/04/2019 M4.40 INCH DICKINSON KS COCORAHS
&&
MWMLocal storm report, Jul 4, 9:20 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLOOD TAMPA 38.55N 97.15W
07/04/2019 MARION KS FIRE DEPT/RESCUE
SEVERAL ROADS EXPERIENCING HIGH WATER DUE TO HEAVY
RAINFALL.
&&
CDJLocal storm report, Jul 4, 9:23 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLOOD ROXBURY 38.55N 97.42W
07/04/2019 MCPHERSON KS LAW ENFORCEMENT
MULTIPLE FLOODED ROADS NORTH PART OF THE COUNTY NEAR
ROXBURY.
&&
CDJLocal storm report, Jul 4, 9:47 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM FLASH FLOOD 4 N DURHAM 38.54N 97.23W
07/04/2019 MARION KS EMERGENCY MNGR
MARION COUNTY EMERGENCY MANAGEMENT ADVISES
WATER OVER HIGHWAY K-15 S OF 320TH.
&&Local storm report, Jul 4, 10:12 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM HEAVY RAIN 2 NW GOESSEL 38.27N 97.37W
07/04/2019 M5.67 INCH MARION KS CO-OP OBSERVER
&&
RBLLocal storm report, Jul 4, 10:34 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLASH FLOOD GYPSUM 38.71N 97.43W
07/04/2019 SALINE KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 8 TO 12 ON GOING WATER RECUES
IN GYPSUM AND KIPP DUE TO RISING WATER.
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:45 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 45 min |
| Jul 4, 1:56 AM CDT | Flash Flood Warning | ICT | Saline | 4 hr |
| Jul 4, 2:11 AM CDT | Special Weather Statement | ICT | McPherson | 34 min |
| Jul 4, 4:13 AM CDT | Flash Flood Warning | ICT | McPherson, Marion | 4 hr |
| Jul 4, 4:14 AM CDT | River Flood Warning | ICT | McPherson, Saline | 28 hr |
| Jul 4, 5:58 AM CDT | Areal Flood Warning | ICT | McPherson, Marion, Saline | 5 days |
| Jul 4, 8:21 AM CDT | Areal Flood Warning | ICT | Chase, Marion | 53 hr |
| Jul 4, 9:22 AM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jul 4, 10:44 AM CDT | River Flood Warning | ICT | Saline | 22 hr |
| Jul 4, 1:53 PM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jul 4, 4:00 PM CDT | River Flood Warning | ICT | Marion | 60 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.